Alert archive / South Carolina / Frost Advisories in 2013

Frost Advisory 2, NWS Columbia, SC

October 23, 20135 counties in South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this frost advisory at Oct 23, 2013, 3:00 AM EDT for 5 counties in South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It took effect at Oct 24, 2013, 5:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2013, 3:00 AM EDT (07:00 UTC)
In effect from
Oct 24, 2013, 5:00 AM EDT
Expired
Oct 24, 2013, 9:00 AM EDT
In force
4 hr
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, Fairfield County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WWUS72 KCAE 230700
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT WED OCT 23 2013

...FROST ADVISORY...

.CANADIAN HIGH PRESSURE BUILDING INTO THE AREA WILL RESULT IN THE
COOLEST TEMPERATURES SO FAR THIS SEASON.

GAZ040-063-064-SCZ015-018-020-021-025-026-232000-
/O.NEW.KCAE.FR.Y.0002.131024T0900Z-131024T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
300 AM EDT WED OCT 23 2013

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 9 AM EDT THURSDAY. 

* TEMPERATURES...IN THE MIDDLE AND UPPER 30S. 
 
* IMPACTS...AREAS OF FROST WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST MAY OCCUR. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
224 
WWUS72 KCAE 231536
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1136 AM EDT WED OCT 23 2013

...FROST ADVISORY...

.CANADIAN HIGH PRESSURE BUILDING INTO THE AREA WILL RESULT IN THE
COOLEST TEMPERATURES SO FAR THIS SEASON.

GAZ040-063-064-SCZ015-018-020-021-025-026-240300-
/O.CON.KCAE.FR.Y.0002.131024T0900Z-131024T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
1136 AM EDT WED OCT 23 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...IN THE MIDDLE AND UPPER 30S.

* IMPACTS...AREAS OF FROST WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST MAY OCCUR. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
817 
WWUS72 KCAE 240009 AAA
NPWCAE

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT WED OCT 23 2013

...FROST ADVISORY...

.CANADIAN HIGH PRESSURE BUILDING INTO THE AREA WILL RESULT IN THE
COOLEST TEMPERATURES SO FAR THIS SEASON.

GAZ040-063-064-SCZ015-018-020-021-025-026-241300-
/O.CON.KCAE.FR.Y.0002.131024T0900Z-131024T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
809 PM EDT WED OCT 23 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...IN THE MIDDLE AND UPPER 30S.

* IMPACTS...AREAS OF FROST WILL OCCUR AND COULD DAMAGE SENSITIVE
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST MAY OCCUR. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
405 
WWUS72 KCAE 240748
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
348 AM EDT THU OCT 24 2013

...FROST ADVISORY...

.CANADIAN HIGH PRESSURE BUILDING INTO THE AREA WILL RESULT IN THE
COOLEST TEMPERATURES SO FAR THIS SEASON.

GAZ040-063-064-SCZ015-018-020-021-025-026-241300-
/O.CON.KCAE.FR.Y.0002.131024T0900Z-131024T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING
348 AM EDT THU OCT 24 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE MIDDLE AND UPPER 30S.

* IMPACTS...AREAS OF FROST WILL OCCUR AND COULD DAMAGE SENSITIVE 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST MAY OCCUR. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Oct 23, 2:06 AM EDT, 54 minutes earlier.

Area forecast discussion, Oct 23, 2:06 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
206 AM EDT WED OCT 23 2013

.SYNOPSIS...
IT WILL BE DRY AND BREEZY BEHIND THE COLD FRONT TODAY. A
REINFORCING DRY FRONT WILL MOVE THROUGH THE FORECAST AREA THURSDAY
NIGHT. THE AIR MASS MOVING INTO THE AREA WILL BE THE COOLEST SINCE
SPRING.

&&

.NEAR TERM /THROUGH TODAY/...
STRATUS AND FOG EARLY THIS MORNING WILL DISSIPATE AS DRY AIR
MOVES INTO THE FORECAST AREA BEHIND THE COLD FRONT. IT WILL BE
BREEZY TODAY. THE BUFKIT MOMENTUM TRANSFER TOOL INDICATES GUSTS
AROUND 25 KNOTS THIS AFTERNOON. BELIEVE WINDS WILL BE JUST BELOW
THE LAKE WIND ADVISORY CRITERIA. THE WARMER TEMPERATURE GUIDANCE
APPEARS BETTER BECAUSE OF A RELATIVELY WARM START TO THE DAY AND
PLENTY OF SUNSHINE.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
DRY HIGH PRESSURE WILL BUILD INTO THE THE FORECAST AREA FROM THE
WEST TONIGHT. THE PRESSURE GRADIENT SHOULD RELAX ENOUGH FOR
DECOUPLING BY SUNRISE. STRONG NET RADIATIONAL COOLING WILL OCCUR.
THE TEMPERATURE GUIDANCE WAS CONSISTENT WITH LOWS MAINLY IN THE
UPPER 30S. EXPECT A FEW LOCATIONS WILL HAVE FROST...MAINLY IN THE
WEST PART WHERE THE PRESSURE GRADIENT WILL RELAX SOONER CLOSER TO
THE RIDGE. A FROST ADVISORY MAY BE NEEDED IN THE WEST PART.

HIGH PRESSURE WILL WEAKEN THURSDAY AHEAD OF THE REINFORCING COLD
FRONT. THE DRY FRONT SHOULD MOVE THROUGH THE AREA THURSDAY NIGHT.
MIXING ASSOCIATED WITH THE FRONT SHOULD HELP HOLD UP TEMPERATURES
SOMEWHAT. THE GUIDANCE CONSENSUS SUPPORTED LOWS MAINLY IN THE LOWER
40S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE WEEKEND WITH SOME
DIVERGENCE IN SOLUTIONS AT THE BEGINNING OF NEXT WEEK. THE UPPER-
LEVEL TROUGH WILL PUSH EAST OF THE REGION FRIDAY MORNING WITH HIGH
PRESSURE...ALONG WITH ADDITIONAL COLD AIR ADVECTION...BUILDING IN
DURING THE AFTERNOON. THE HIGH WILL MOVE THROUGH THE AREA DURING
THE DAY SATURDAY AND OFFSHORE SATURDAY NIGHT. DURING THIS TIME
SKIES WILL BE MOSTLY CLEAR WITH EXCELLENT NET RADIATIONAL COOLING
CONDITIONS OVERNIGHT. FROST MAY OCCUR FRIDAY AND SATURDAY
NIGHTS. ANOTHER WEAK FRONTAL BOUNDARY WILL CROSS THE REGION
SUNDAY...HOWEVER THIS FEATURE WILL AGAIN BE STARVED FOR MOISTURE
AND DYNAMICS RESULTING IN NO MENTION OF SHOWERS. TEMPERATURES
THROUGH THE MEDIUM RANGE WILL BE BELOW NORMAL.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WILL MOVE THROUGH THE TAF SITES OVERNIGHT. MID LEVEL
CLOUDS CLEARING AHEAD OF THE FRONT ALLOWING RADIATIONAL COOLING. AS
A RESULT FOG AND STRATUS DEVELOPING. HI-RES SHORT-RANGE MODELS
INDICATE IFR/MVFR CIGS DEVELOPING ACROSS THE TAF SITES THROUGH 11Z.

ANOTHER ISSUE DURING THE EARLY MORNING HOURS WILL BE AN INCREASING
LOW-LEVEL JET WHICH IS FORECAST TO LOWER TO AROUND 2KFT TOWARDS 12Z.
MODEL SOUNDINGS SHOWING 30 KNOTS POSSIBLE BELOW 2KFT. AS LONG AS THE
CORE OF THE JET REMAINS ABOVE THAT HEIGHT...IT APPEARS AS IF THE
LLWS THRESHOLD MAY NOT BE MET. THIS WILL BE MONITORED EARLY THIS
MORNING AS THE JET DEVELOPS. IF IT LOWERS BELOW 2KFT...LLWS MAY
BECOME MORE LIKELY DEPENDING UPON THE SURFACE WINDS. AFTER
14Z...WINDS AT THE SURFACE WILL INCREASE TO 10-15 KNOTS...WITH GUSTS
20 TO 25 KNOTS.

EXTENDED AVIATION OUTLOOK...A SERIES OF DRY COLD FRONTS WILL COME
THROUGH. BREEZY CONDITIONS POSSIBLE FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Oct 22, 12:59 PM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1259 PM EDT TUE OCT 22 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231700-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1259 PM EDT TUE OCT 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROST POTENTIAL...COLD CANADIAN HIGH PRESSURE WILL SPREAD ACROSS
THE REGION BY THE WEEKEND. LOW TEMPERATURES ARE EXPECTED TO DROP
INTO THE MIDDLE 30S BY SATURDAY MORNING AND MIDDLE TO UPPER 30S
SUNDAY MORNING. THERE WILL BE THE POTENTIAL FOR PATCHY FROST
MAINLY IN LOW LYING AREAS BOTH SATURDAY MORNING AND SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in South Carolina, 2013Frost Advisories in Georgia, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.